Texas, 2012

Drought in Texas, July 1 to 31, 2012

July 1 to 31, 2012 · NWS CRP · 11 events in 11 counties and zones

A couple of heavy rain events occurred over the Victoria Crossroads, portions of the Brush Country, and Webb County during the month of July. Rain amounts were much above normal across these areas.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A couple of heavy rain events occurred over the Victoria Crossroads, portions of the Brush Country, and Webb County during the month of July. Rain amounts were much above normal across these areas. But dry conditions remained over the Coastal Bend with rainfall being much below normal for the month.

Widespread rain amounts of 3 to 5 inches occurred over the Brush Country while 5 to 8 inches occurred over the Victoria Crossroads and Mid-Coast region. A maximum of around 15 inches of rain occurred over northwest Calhoun County and a little over 8 inches occurred in northeast Laredo. Rain amounts over the Coastal Bend were restricted to a tenth of an inch near Baffin Bay to near 2 inches over the extreme western portions of the Kleberg and Nueces Counties. The rainfall amounts were around 400 percent of normal over parts of the Victoria Crossroads, Mid-Coast, and Brush Country. Rainfall amounts were between 5 and 25 percent of normal over the Coastal Bend.| |The severe drought persisted over southern portions of the Brush Country east into the Coastal Bend, while conditions improved to moderate status over northern portions of the Brush Country to the Victoria Crossroads during the month. Extreme drought conditions persisted over the southern portion of Duval County.

The combined capacity of the Corpus Christi reservoir system remained less than 50 percent during the month. Voluntary water restrictions continued for the city of Corpus Christi. The city of Laredo was also under voluntary water restrictions. Different stages of water restrictions continued for Beeville, Point Comfort, Alice, and King Ranch Santa Gertrudis District.

Crops became severely moisture stressed over the southern Coastal Bend with most cotton producers shredding their cotton fields due to very low yields. Eighty to ninety percent of the corn and grain sorghum crops were zeroed out by insurance adjusters also. Pastures remained drought stressed and stock tanks remained very low or dry in the Coastal Bend. Some improvement was observed in range land and pastures over the Brush Country due to above normal rainfall. Soil moisture levels improved to adequate over parts of the Brush Country.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jun 30, 10:55 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 30, 10:55 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1155 PM CDT SAT JUN 30 2012

.DISCUSSION...UPDATED FOR 06Z AVIATION.

&&

.AVIATION...MAIN AVIATION CONCERN ON SUNDAY WILL BE THE
POTENTIAL FOR THUNDERSTORMS. ANTICIPATE THUNDERSTORMS OVER VCT/CRP
IN THE MORNING HOURS SHIFTING TO WESTWARD THROUGH THE DAY. MVFR
CIGS AND MVFR/IFR VSYS ALONG WITH GUSTY WINDS WILL ACCOMPANY ANY
THUNDERSTORM THAT IMPACTS THE TERMINALS. THUNDERSTORM CHANCES WILL
DIMINISH FROM EAST TO WEST AS UPPER LEVEL MOVES AWAY FROM THE
AREA. WINDS PREDOMINANTLY WILL BE OUT OF THE SOUTHEAST AND GUST
BETWEEN 20 AND 25 KNOTS DURING THE AFTERNOON. MVFR CIGS MAY
DEVELOP AFTER 00Z BUT CONFIDENCE IS NOT HIGH ENOUGH TO INCLUDE IN
THE TAFS ATTM.

&&

.PREV DISCUSSION... /ISSUED 1032 PM CDT SAT JUN 30 2012/

DISCUSSION...UPPER LOW OVER NORTHEAST MEXICO WILL CONTINUE TO
BRING TROPICAL MOISTURE INTO SOUTH TEXAS. THIS WILL RESULT IN A
CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS INTO SUNDAY.
CONVECTION OVER THE RIO GRANDE PLAINS HAS DIMINISHED OVER THE LAST
FEW HOURS...BUT SHOWERS/STORMS STILL EXIST OVER THE SOUTH TEXAS
COAST AND OVER THE GULF WATERS. FOR THE REMAINDER OF THE TONIGHT
PERIOD...BUMPED UP POPS ACROSS THE WATERS AND COASTAL BEND
SLIGHTLY AS THESE SHOWERS/STORMS CONTINUE TO MOVE TO THE NORTH.
DID NOT MAKE ANY CHANGES TO THE 2ND PERIOD AT THIS TIME BUT
SHOULD SEE ONE MORE DAY OF DECENT RAIN CHANCES WITH UPPER LOW
REMAINING TO THE SOUTHWEST AND DEEP MOISTURE STILL OVER THE AREA.
UPDATED PRODUCTS OUT.

PREV DISCUSSION... /ISSUED 703 PM CDT SAT JUN 30 2012/

DISCUSSION...UPDATED FOR 00Z AVIATION.

AVIATION...CONVECTION CONTINUES TO BE THE MAIN AVIATION CONCERN
THIS TAF CYCLE. CONVECTION HAS DIMINISHED IN INTENSITY AND SHIFTED
SOUTH OF THE LRD TAF SITE SO WILL ONLY INCLUDE A SHORT VCTS GROUP
THROUGH 02Z. ISOLATED STORMS MAY PERSIST INTO THE EVENING...BUT
OVERALL BELIEVE THERE WILL BE A BREAK IN SHOWERS/STORMS THIS
EVENING BEFORE REDEVELOPING LATE TONIGHT INTO SUNDAY. UPPER LEVEL
LOW COMBINED WITH PLENTY OF MOISTURE (PW VALUES AOA 2.O INCHES)
WILL LEAD TO AN INCREASE IN SHOWERS AND STORMS AGAIN ON SUNDAY.
HAVE REFLECTED CHANCES FOR CONVECTION IN ALL 4 TERMINALS ON
SUNDAY. MVFR CIGS AND MVFR/IFR VSBYS AND GUSTY WINDS WILL BE
POSSIBLE IF CONVECTION DIRECTLY IMPACTS THE TERMINALS. SOUTHEAST
WINDS WILL INCREASE AFTER 15Z ON SUNDAY WITH GUSTS BETWEEN 20 AND
25 KNOTS DURING THE AFTERNOON.

PREV DISCUSSION... /ISSUED 321 PM CDT SAT JUN 30 2012/

SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...TUTT LOW THAT IS
SOUTHWEST NEAR LAREDO IS FORECAST TO RETROGRADE TO THE SOUTHWEST
INTO THE INTERIOR OF MEXICO OVER THE NEXT 36 HOURS. MID LEVEL LOW
WILL LINGER A LITTLE LONGER OVER NUEVO LEON ON SUNDAY. EMBEDDED
SHORT WAVE IN THE FLOW AROUND THE MID LEVEL LOW WILL BE A GOOD
CATALYST TO INITIATE LIFT FOR CONVECTION OVER SOUTH TEXAS SUNDAY
IN CONCERT WITH PLENTY OF DEEP MOISTURE BEING PULLED IN FROM THE
GULF OF MEXICO. THE RIO GRANDE PLAINS WILL HAVE GOOD DIVERGENCE ON
THE ERN SIDE OF THE MID LEVEL LOW WITH PWATS NEAR OR ABOVE 2
INCHES. EXPECT ADDITIONAL ROUND OF STREAMER TYPE OF SCATTERED
CONVECTION SUNDAY MORNING...FOLLOWED BY SCATTERED PULSE-TYPE
THUNDERSTORMS DURING THE AFTERNOON. BY SUNDAY NIGHT THE MID LEVEL
LOW AND TUTT WILL CONTINUE TO PULL AWAY FROM SOUTH TEXAS WITH
KINEMATIC AND THERMODYNAMIC VARIABLES BECOMING MARKEDLY LESS
FAVORABLE FOR CONVECTION WITH MOISTURE ABOVE THE 1000-925 MB
COMMENCING TO DRY OUT WITH PWATS DROPPING TO 1.5 INCHES BY
DAYBREAK MONDAY.

LONG TERM (MONDAY THROUGH SATURDAY)...OVERALL THE EXTENDED FORECAST
WILL REMAIN RATHER QUIET AS HIGH PRESSURE RIDGE BUILDS INTO THE
REGION. WILL GO AHEAD AND KEEP SLIGHT CHANCE POPS IN THE FORECAST
FOR MONDAY AFTERNOON AS THE MID/UPPER LEVEL LOW PRESSURE SYSTEM
CONTINUES TO PULL AWAY FROM THE REGION. DO EXPECT THERE COULD BE
ENOUGH DAY TIME HEATING AND INSTABILITY TO ALLOW FOR SOME
CONVECTION TO DEVELOP ACROSS THE WEST. BEYOND THAT POINT...THIS
DISTURBANCE WILL BE WELL AWAY FROM THE AREA AND DRY CONDITIONS
RETURN TO THE REGION. TEMPERATURES WILL WARM BACK TO AROUND 100
OUT WEST...TO THE LOW/MID 90S ACROSS EASTERN AREAS FOR MUCH OF THE
WORK WEEK. IN ADDITION...A PERSISTENT ONSHORE FLOW WILL KEEP MUGGY
CONDITIONS OVER SOUTH TEXAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    78  91  77  94  77  /  40  30  20  10  10
VICTORIA          74  92  75  93  74  /  50  40  20  10  10
LAREDO            78  98  78  99  78  /  30  30  20  20  10
ALICE             76  94  75  96  76  /  40  40  20  10  10
ROCKPORT          80  89  80  92  80  /  50  40  20  10  10
COTULLA           74  96  75  98  75  /  30  40  20  20  10
KINGSVILLE        77  93  75  95  76  /  40  30  20  10  10
NAVY CORPUS       80  89  79  91  79  /  50  40  20  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

TB/78...AVIATION
Hazardous weather outlook, Jun 30, 5:03 AM CST, 18 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
603 AM CDT SAT JUN 30 2012

GMZ230-235-250-255-270-275-TXZ229>234-239>247-011115-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
603 AM CDT SAT JUN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGH EARLY
THIS EVENING OVER SOUTH TEXAS WITH THE GREATEST CHANCE FOR THE
VICTORIA CROSSROADS. ISOLATED TO SCATTERED THUNDERSTORMS ARE
EXPECTED TONIGHT PRIMARILY NEAR THE COAST AND OFFSHORE. THERE IS A
MODERATE RISK FOR RIP CURRENTS TODAY ALONG THE COAST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT ACROSS
SOUTH TEXAS. GUSTY WINDS OF AROUND 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

AFTERNOON HEAT INDICES OF 105 TO 109 DEGREES WILL BE POSSIBLE ACROSS
SOUTH TEXAS BRIEFLY DURING THE AFTERNOONS EARLY IN THE WEEK.

THE COMBINATION OF DRY CONDITIONS AND OCCASIONALLY MODERATE
SOUTHEAST WINDS MONDAY THROUGH WEDNESDAY MAY LEAD TO AN ELEVATED
FIRE DANGER RISK THE FIRST PART OF NEXT WEEK.

THERE IS A MODERATE RISK FOR RIP CURRENTS ALONG THE COAST SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

87/83

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Bee

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Bee forecast zone
Reported by
Other Federal Agency
Coordinates
28.417, -97.741 (the zone’s center; the record gives no point)

Southern portion of the county.

Drought, San Patricio

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
San Patricio forecast zone
Reported by
Other Federal Agency
Coordinates
28.009, -97.518 (the zone’s center; the record gives no point)

Western portion of the county.

Drought, Duval

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Duval forecast zone
Reported by
Other Federal Agency
Coordinates
27.681, -98.509 (the zone’s center; the record gives no point)

Drought, Jim Wells

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Jim Wells forecast zone
Reported by
Other Federal Agency
Coordinates
27.731, -98.090 (the zone’s center; the record gives no point)

Drought, Kleberg

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Kleberg forecast zone
Reported by
Other Federal Agency
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Drought, Nueces

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Nueces forecast zone
Reported by
Other Federal Agency
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Drought, Webb

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Webb forecast zone
Reported by
Other Federal Agency
Coordinates
27.761, -99.332 (the zone’s center; the record gives no point)

Drought, Victoria

When
July 1, 12:00 AM CST to July 12, 12:00 AM CST
Where
Victoria forecast zone
Reported by
Other Federal Agency
Coordinates
28.796, -96.971 (the zone’s center; the record gives no point)

Drought status dropped to moderate after heavy rains on July 10th and 11th.

Drought, Goliad

When
July 1, 12:00 AM CST to July 24, 12:00 AM CST
Where
Goliad forecast zone
Reported by
Other Federal Agency
Coordinates
28.657, -97.426 (the zone’s center; the record gives no point)

Drought status dropped to moderate by the end of the month.

Drought, McMullen

When
July 1, 12:00 AM CST to July 24, 12:00 AM CST
Where
McMullen forecast zone
Reported by
Other Federal Agency
Coordinates
28.353, -98.568 (the zone’s center; the record gives no point)

Drought status dropped to moderate by the end of the month.

Drought, Live Oak

When
July 1, 12:00 AM CST to July 24, 12:00 AM CST
Where
Live Oak forecast zone
Reported by
Other Federal Agency
Coordinates
28.351, -98.125 (the zone’s center; the record gives no point)

Drought status dropped to moderate by the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400342, 400343, 400344, 400345, 400346, 400347, 400348, 400349, 400350, 400351, 400352.